Advertisement

What is serotonin syndrome?

It's important to be aware of foods and supplements other than the prescribed medications you are taking for depression that can raise serotonin to toxic levels. Foods that contain L-tryptophan, supplements like 5-HTP, or beverages like Green Tea will increase production of serotonin - which can create side effects of irritability, agitation, mania, confusion, high blood pressure and flu like symptoms. Though rare, serotonin syndrome is something that can be controlled and prevented - so make sure to communicate ALL the nutritional foods and vitamin supplements you are taking to your healthcare practitioner.

Serotonin syndrome is a rare but serious condition caused by too much serotonin in the brain. The symptoms of serotonin syndrome include altered mental status. Confusion, muscle twitching, poor muscle coordination, shivering, dilated pupils, sweating, higher blood pressure, and increased heart rate.

Continue Learning about Medication Overdose and Poisoning

How can I make sure my teen stays safe when taking his or her own medicine?
HealthyWomenHealthyWomen
When teens start taking their medicines on their own it is up to parents to make sure they do it saf...
More Answers
Can I overdose on anti-itch medications?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Since most anti-itch medications are applied topically, it is difficult to overdose on them. How...
More Answers
What is the cause of serotonin syndrome?
MediGuardMediGuard
Serotonin syndrome happens when the chemical serotonin accumulates in the body, usually caused by me...
More Answers
Can I overdose on antidiarrheal medications?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
It is possible to overdose on antidiarrheal medications. An overdose may include a variety of di...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.